Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 4, 2002, 5:48 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 4, 2002, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Duval County, FL, Saint Johns County, FL
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WUUS52 KJAX 042148 SVRJAX FLC031-109-042230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DUVAL COUNTY IN NORTHEAST FLORIDA NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA * UNTIL 630 PM EDT * AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ABOUT 10 MILES SOUTHEAST OF FRUIT COVE...MOVING NORTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAYARD AT 605 PM EDT... FRUIT COVE AT 610 PM EDT AND MANDARIN AT 620 PM EDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS. INTENSE LIGHTNING AND VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. OVER THE PAST HALF AN HOUR DAMAGING WINDS KNOCKED POWER LINES AND TREES DOWN ACROSS SECTIONS OF CENTRAL ST JOHNS COUNTY. THIS IS A DANGEROUS STORM...SEEK SHELTER NOW $$ HESS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 3:30 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT THU JUL 04 2002 VORT LOBES DROPPING SOUTH ACROSS THE FLORIDA PANHANDLE AND BIG BEND AROUND BROAD UPPER LOW...HELPING TO ENHANCE GULF COAST STORMS. WEAK NVA OVER CWA...CAP...AND PREVIOUS MID LEVEL CLOUD COVER (WHICH DELAYED SURFACE HEATING) HELPED DELAY CONVECTION. BUT WSR 88D SHOWING THUNDERSTORMS RAPIDLY ERUPTING FROM DAYTONA TO THE SUWANNEE VALLEY. LATEST RUC KEEPS NVA OVER THE AREA THIS EVE...BUT FEEL GOOD LOW LEVEL CONVERGENCE AND INSTABILITY SHOULD OVERCOME THE NVA AND SHOULD SEE A ROUND OF SCATTERED STORMS MAINLY LATE THIS AFTERNOON INTO THIS EVE. MESO-ETA INDICATING BEST CONVERGENCE NEAR I-95 THIS AFTERNOON AND EVE AND THIS WILL BE THE MAIN FOCUS FOR STORMS. HOWEVER STEERING WINDS ARE LIGHT AND STORMS WILL BE SLOW MOVERS RESULTING IN TRAIN ECHOING OF CELLS...OUTFLOW BOUNDARIES...AND LOCALLY HEAVY RAINFALL. CANNOT RULE OUT POSSIBLE WET MICROBURSTS. NOT MUCH CHANGE NEXT COUPLE OF DAYS...UPPER LOW CONTINUES DRAPED JUST EAST OF THE AREA WITH MID LEVEL IMPULSES DROPPING SOUTH. A WEAK SFC LOW DOES FORM IN FLORIDA PANHANDLE AND MOVES WEST. SHOULD SEE A CONTINUATION OF MAINLY DIURNAL CONVECTION NEXT COUPLE OF DAYS WITH BEST CONVERGENCE FROM AROUND FLAGLER TO VALDOSTA. ON SUNDAY...NVA MOVING IN FROM NE AND WIND SHIFT TO SE SHOULD HELP SUPPRESS STORMS IN SE GA AND EXTREME NE FL SO WILL LOWER POPS THERE. WILL KEEP HIGHEST POPS NEAR GULF COAST. PRELIM AMG BB 070/092 070/090 070 08453 SSI BB 072/088 072/087 072 08343 JAX BB 070/090 071/091 071 08453 SGJ BB 073/088 074/089 074 08453 GNV TB 070/089 069/090 069 08464 OCF TB 070/089 069/090 069 08463= .JAX... .GA...NONE. .FL...NONE. PP
In the hours before
Local storm report, Jul 4, 5:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
530 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ST AUGUSTINE 10 W FL WIND DAMAGE
07/04/02 ST JOHNS POWER LINES DOWN DUE
TO HIGH WINDS NEAR
I-95 AND SR 207
HESSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:12 PM EDT | Special Marine Warning | JAX | 33 min | |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 45 min |
| Jul 4, 5:03 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 42 min |
| Jul 4, 5:23 PM EDT | Special Marine Warning | JAX | 37 min | |
| Jul 4, 6:31 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.